Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 1, NWS Amarillo, TX

March 22, 2019Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Mar 22, 2019, 3:41 PM CDT for Hartley County, Oldham County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 3:41 PM CDT (20:41 UTC)
Expired
Mar 22, 2019, 4:12 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WFUS54 KAMA 222041
TORAMA
TXC205-359-222130-
/O.NEW.KAMA.TO.W.0001.190322T2041Z-190322T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
341 PM CDT FRI MAR 22 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northeastern Oldham County in the Panhandle of Texas...
  South central Hartley County in the Panhandle of Texas...

* Until 430 PM CDT.

* At 340 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Adrian, or 20 miles northwest of
  Vega, moving northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Oldham and south central Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3536 10271 3545 10281 3578 10247 3554 10226
TIME...MOT...LOC 2040Z 225DEG 30KT 3544 10270 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Rutt
3 follow-up statements
064 
WWUS54 KAMA 222055
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
355 PM CDT FRI MAR 22 2019

TXC205-359-222130-
/O.CON.KAMA.TO.W.0001.000000T0000Z-190322T2130Z/
Oldham TX-Hartley TX-
355 PM CDT FRI MAR 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN OLDHAM AND SOUTH CENTRAL HARTLEY COUNTIES...
        
At 353 PM CDT, a severe thunderstorm capable of producing a tornado
was located 16 miles north of Adrian, or 21 miles northwest of Vega,
moving northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Live media video of multiple funnel clouds.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Oldham and south central Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3543 10267 3552 10274 3578 10247 3554 10226
TIME...MOT...LOC 2053Z 221DEG 27KT 3551 10263 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Rutt
902 
WWUS54 KAMA 222106
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
406 PM CDT FRI MAR 22 2019

TXC205-359-222130-
/O.CON.KAMA.TO.W.0001.000000T0000Z-190322T2130Z/
Oldham TX-Hartley TX-
406 PM CDT FRI MAR 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTH
CENTRAL OLDHAM AND SOUTH CENTRAL HARTLEY COUNTIES...
    
At 405 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles west of Channing, or 25 miles north of Vega,
moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Oldham and south central Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3553 10259 3560 10266 3578 10247 3562 10233
TIME...MOT...LOC 2105Z 210DEG 25KT 3560 10259 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Rutt
036 
WWUS54 KAMA 222112
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
412 PM CDT FRI MAR 22 2019

TXC205-359-222120-
/O.CAN.KAMA.TO.W.0001.000000T0000Z-190322T2130Z/
Oldham TX-Hartley TX-
412 PM CDT FRI MAR 22 2019

...THE TORNADO WARNING FOR NORTH CENTRAL OLDHAM AND SOUTH CENTRAL
HARTLEY COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Oldham and Hartley County until 515 PM CDT.

LAT...LON 3553 10259 3560 10266 3578 10247 3562 10233
TIME...MOT...LOC 2110Z 225DEG 30KT 3564 10255 

$$

Rutt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:34 PM CDT, 7 minutes earlier.

Area forecast discussion, Mar 22, 3:34 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Fri Mar 22 2019

.SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

&&

.LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 22, 3:39 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Mar 22, 10:41 AM CDT, 5 hours before
Special Weather Statement
National Weather Service Amarillo TX
1041 AM CDT FRI MAR 22 2019

TXZ011-221630-
Oldham TX-
1041 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 1130
AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Adrian, or 18 miles west of Vega, moving northeast at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10263 3526 10290 3562 10283 3562 10232
TIME...MOT...LOC 1540Z 211DEG 28KT 3529 10275

JC
Special weather statement, Mar 22, 11:36 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1136 AM CDT FRI MAR 22 2019

OKZ001-TXZ001-221715-
Cimarron OK-Dallam TX-
1136 AM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Texline, or 11 miles southeast of Clayton, moving northeast at 45
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Texline, Wheeless and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10300 3688 10300 3669 10236
      3619 10287 3628 10304
TIME...MOT...LOC 1636Z 224DEG 40KT 3637 10299

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:41 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 22, 2:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham65 min
Mar 22, 3:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Oldham87 min
Mar 22, 4:28 PM CDTSpecial Weather StatementAMADeaf Smith32 min
Mar 22, 4:29 PM CDTTornado WarningAMADallam, Hartley, Moore46 min
Mar 22, 4:49 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham86 min
Mar 22, 5:12 PM CDTTornado Warning Tornado observedAMADallam, Hartley, Moore, Sherman48 min
Mar 22, 5:27 PM CDTTornado WarningAMADeaf Smith, Oldham33 min
Mar 22, 5:50 PM CDTTornado WarningAMAOldham25 min
Mar 22, 5:57 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall48 min
Mar 22, 5:59 PM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman46 min
Mar 22, 6:22 PM CDTTornado WarningAMADeaf Smith, Potter, Randall23 min
Mar 22, 6:27 PM CDTSpecial Weather StatementAMAMoore33 min
Mar 22, 6:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more84 min
Mar 22, 6:45 PM CDTTornado WarningAMAPotter, Randall30 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.